Kansas, 2003Lightning Strike in Kansas, August 19, 2003
August 19, 2003 · NWS ICT · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 19, 3:10 PM CST, 50 minutes earlier.
Area forecast discussion, Aug 19, 3:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT TUE AUG 19 2003
FCST CONCERNS...
CNVTV TRENDS THIS EVE AND CHCS THRU THU NGT...
THE DEGREE OF HEAT RELIEF FRI/SAT AND CLIMB EARLY NEX WEEK...
UPR LOW CIRC OVR THE NEB PANHANDLE AND ASSOCD SPEED MAX WL LIFT NEWD
ACRS THE NRN PLAINS/UPR MDWST TNGT/WED, AS UPSTREAM KICKER MOVS FM THE
PAC NW STATES ACRS THE NRN U.S./SRN CAN ROCKIES. CNTRL KS WL BE IN CLOSE
PROXIMITY TO BETTER UPR DVRGNC/LIFT RGN ASSOCD WITH UPR SPEED MAX THRU
06Z. XPCT DVLPG STG/SVR CNVTN IN WW871 WL EVOLVE INTO POTNL MORE ORGANIZED
MCS BY LATE EVE/OVRNGT, LIFTG MAINLY N OF THE CWA WITH MAIN UPR LOW.
TRAILING VORT LOBE/SHEAR AXIS IN MID/UPR LVLS WL MOV EWD ACRS THE CWA
ON WED. CNVTV CHCS WL CONT WITH THIS FEATURE, AND FOCUS ALG/E OF
ASSOCD SFC TROF AND/OR CNVTV OUTFLOW BNDRY ACRS THE CWA. CNVTV CHCS
SHOULD SHIFT A LTL FURTHER E TO JUST E OF THE TURNPIKE BY WED AFTN.
MAXS WL BE TRICKY BASED ON CNVTV OUTFLOW/DEBRI CLOUDS, HOWEVER XPCT
LESS IMPACT THAN WHAT HAS OCCURRED THE PAST CPL OF DAYS ALG WRN FLANK
OF THE CWA. PROGD H8 TEMPS/MEAN LO LVL THKNS SUPPORTIVE OF 100 PLUS
MAXS ACRS MOST OF THE CWA.
DIFFERENCES IN FNTL TIMING/MOVMT WL BE KEY TO TEMP/PCPN FCST THU INTO
FRI. FOR NOW SUSPECT THERE MAY BE A PREFNTL TROF PASSAGE ON THU
AFTN, HOWEVER DEEPER BAROCLINIC ZONE/MAIN SFC FROPA SHOULD BE THU
NGT. THEREFORE, WL CONT NEAR CENTURY TYPE READINGS AND MAINTAIN SLGT
OR MODEST POPS IN FCST.
SLGT HEAT RELIEF XPCTD FOR FRI/SAT WITH MODIFIED CAN/PAC AIRMASS
GRAZING THE CWA. HOWEVER, UPR RDG WL BUILD IN AGAIN BY SUNDAY, WITH
HEAT RETURNING AT LEAST THRU MONDAY. WL MAINTAIN DRY FCST THRU EARLY
NEXT WEEK, THOUGH MAY SEE ENUF WLY FLO BY MON NGT/TUE TO RIPPLE A
FEW SHRTWVS CLOSE ENUF FOR SLGT CHCS JUST NW OF THE CWA.
FCSTID = 13/DARMOFAL
ICT 75 102 73 100 / 10 30 20 20
HUT 74 101 72 99 / 20 30 20 20
EWK 74 102 73 99 / 20 30 20 20
EQA 74 102 73 99 / 10 30 20 20
WLD 75 103 74 101 / 10 30 20 20
RSL 70 99 68 96 / 30 30 20 20
GBD 72 100 70 98 / 30 30 20 20
SLN 74 102 72 100 / 30 30 20 20
MPR 74 101 72 99 / 30 30 20 20
CFV 75 101 74 99 / 5 20 20 20
CNU 74 100 73 98 / 5 20 20 20
K88 74 100 73 98 / 5 20 20 20
.ICT...NONE.
Hazardous weather outlook, Aug 19, 3:27 PM CST, 33 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT TUE AUG 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS, MAINLY WEST OF A SALINA TO HUTCHINSON TO ANTHONY
LINE. THE MAIN RISK WILL BE DAMAGING DOWN-BURST WINDS OF 60 TO 70 MPH,
ALTHOUGH ISOLATED HAIL TO THE SIZE OF NICKELS IS ALSO POSSIBLE.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS CENTRAL
KANSAS, HOWEVER THE RISK OF SEVERE WEATHER IS EXPECTED TO DIMINISH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL KANSAS
AND EXPAND INTO SOUTHEAST KANSAS FROM WEDNESDAY INTO THURSDAY
NIGHT. THERE IS A CHANCE FOR A FEW SEVERE STORMS, HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.
THE HEAT WILL ALSO CONTINUE ACROSS THE AREA ON WEDNESDAY AND
THURSDAY, WITH HIGH TEMPERATURES AROUND 100 DEGREES. HEAT INDICES
WILL HOVER NEAR 105 DURING THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
KED
Lightning, Saline
- When
- August 19, 4:00 PM CST
- Where
- Saline County, 1 mi S of Salemsburg
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Gun barrel tank struck. (A gun barrel tank is one in which water separates from the oil after the latter has been pumped from the ground.) The force of the resultant explosion was sufficient to launch the tank across the adjacent Halstead Road, knocking down power lines in the process. The explosion also set fire to four neighboring tanks, one truck used for hauling saltwater, (destroying each), and around 140 barrels of oil. The downed power lines severed power to approximately 900 customers for nearly 3 hours. (All details from this incident courtesy of the Salina Journal.)
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nevada, August 19, 2003$2.0 million · 1 event
- Damaging Wind in South Dakota, August 19, 2003$100,000 · 70 kt wind · 1 event
- Lightning Strike in Nebraska, August 19, 2003$90,000 · 1 event
- Wildfire and Damaging Winds in Montana, August 19, 2003$25,000 · 62 kt wind · 4 events
- Damaging Wind in Nevada, August 19, 2003$25,000 · 1 event
- Hail and Damaging Winds in Kansas, August 19, 20031 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 19, 2003$13,000 · 56 kt wind · 7 events
- Hail in Kansas, August 19, 20031 in hail · 3 events
- Hail in Nebraska, August 19, 20030.75 in hail · 3 events
- Damaging Winds in Georgia, August 19, 2003$6,000 · 50 kt wind · 2 events
- Damaging Winds in Missouri, August 19, 200352 kt wind · 2 events
- Hail and Damaging Wind in South Dakota, August 19, 200352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377950.